DEAR DR. ROACH: I am a 70-year-old woman, in generally good health, and am having trouble with my right hip. I have had both knees replaced (I spent 40-plus years as a floor nurse). I lost 40 pounds and have kept it off for the past three years by walking 10,000 steps per day.
I have been taking 15 mg of meloxicam daily. In mid-July I developed what seemed like a rotator-cuff injury of my right shoulder. When it continued to bother me, I went to an orthopedic office. After X-rays showed nothing major, I was told to do shoulder exercises and try Aleve, but to discontinue the meloxicam while on the Aleve. After two weeks, the arm was feeling much better, but during this time my right hip started to hurt. At a recent follow-up appointment, I reported my observations and returned to my regular routine, restarting meloxicam and stopping Aleve but continuing the arm exercises. My hip is still hurting! Do I go back to the Aleve? -- T.A.
ANSWER: It sounds like the meloxicam was working, but that the naproxen (Aleve) did not. I would advise you to be patient. Anti-inflammatory drugs like meloxicam take time (at least two weeks) to reach maximum effectiveness, and constantly switching can lead to many side effects and no relief. Unless you injured or worsened the hip -- and you didn’t give me any reason to think you did -- the meloxicam should work as well as before.
DEAR DR. ROACH: I am a 73-year-old male and have many serious chronic health issues. My current problem is that I have age-related macular degeneration. My ophthalmologist and retina specialist insist that I take two eye vitamins every day. I am very concerned about the amount of vitamin E that I am ingesting each day. One eye vitamin pill has 200 IU, which has 672 percent of the recommended daily allowance; two of them has 1,354 percent!
My primary physician says that is a lot, but that if the doctors want me to take it, then I should heed their advice. I also take a daily vitamin/mineral supplement, which has yet more vitamin E, then there’s the amount I receive from the food I consume as well (cereals and processed food). What are your thoughts on this, and what is it doing to my body? -- F.R.
ANSWER: Vitamin E, as part of the combination of vitamins and minerals studied in the Age-Related Eye Disease Study (AREDS), helps reduce risk of progression of age-related macular degeneration.
The safety of vitamin E (total 400 IU) is well-established, and you shouldn’t worry about the eye vitamin pill; however, I would not recommend an additional daily vitamin/mineral supplement, not only because doses of vitamin E above 400 IU (from supplements, not diet) seem to increase risk of stroke, but because there may be additional nutrients of which you might be getting more of than you need (especially vitamin A). Also, most people with good diets don’t need vitamin supplementation (people with macular degeneration are an exception, but you already are taking the right supplements for that).
The booklet on macular degeneration explains this common eye ailment. Readers can order a copy by writing:
Book No. 701
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.